Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 25, NWS Springfield, MO

April 13, 1998Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 1998, 1:39 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 1:39 PM CDT (18:39 UTC)
Expired
Apr 13, 1998, 2:45 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 1:48 PM CDTHail 0.75St Robert, MO
Apr 13, 2:35 PM CDTHail 0.88Rolla, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS1 KSGF 131840 RRA
SVRSGF
MOC161-169-131945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT MON APR 13 1998

* SEVERE THUNDERSTORM WARNING FOR
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  PULASKI COUNTY - CENTRAL MISSOURI
 
* UNTIL 245 PM CDT

* SOME AREAS AFFECTED
  ROLLA BY 2 PM
  SAINT JAMES 210 PM

* AT 135 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH
  AND LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS LOCATED
  OVER FORT LEONARD WOOD AND WAS MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:25 AM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, Apr 13, 2:25 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON APR 13 1998

SFC ANALYSIS SHOWING A BAND OF 50+ DEW POINTS (100-200 MILES WIDE)
FROM TX TO S MN. CD FNT FM NW IA TO NORTH CENTRAL KS TO SE CO. SFC
WNDS STILL 20-30 KTS OVR KS/OK AND TX PULLING DEW POINTS NORTHWARD.
ST/SC BEGINNING TO DEVELOP AGAIN OVR CENTRAL TX INTO SOUTH CENTRAL OK
ATTM.

FORECAST PROBLEMS WILL BE TIMING OF PRECIPITATION THIS MORNING AND
AFTN WITH POSSIBLE SVR WX.

THE MAIN INFLUENCE TODAY FOR RAINFALL/SVR WX WILL BE DEW POINTS/LOW
LEVEL MOISTURE AND HOW FAST CD FNT MOVES INTO AREA. LOOKS LIKE DRY
LINE FROM SOUTH CENTRAL KS TO EASTERN OK/TX WILL BE MOVING EAST THIS
MORNING AS 03Z RUC HAS 50+ DEW PTS MOVING INTO SE KS/SW MO BY 12Z.

BOTH ETA/NGM SHOW SHORT WAVE OVR SE CO/N NM AT 00Z TO DEVELOP RAPIDLY
OVR SOUTH CENTRAL KS BY 12Z MON AND THEN MOVE TO IL BY 00Z THIS
EVENING. THIS WOULD PUT THE MAIN ENERGY WITH THIS SYSTEM BETWEEN 12Z
AND 00Z TODAY. O3Z RUC SHORT WAVE INTENSIFYING OVR SOUTH CENTRAL KS
BY 12Z AS PER ETA/NGM OOZ RUN. I STILL THINK MODELS ARE STILL 3 TO 6
HRS OFF LEADING SVR/RAIN OVR SE KS BETWEEN 12-15Z AND SGF/AIZ BETWEEN
15-21Z.

TEMPS WILL BE RAPIDLY INCREASING DURING THE MORNING THEN STEADY BY
AFTN...SO WILL LEAN TOWARD FWC NUMBERS WITH LOW TO MID 70S FOR SE
KS/SW MO AND MID TO UPPER 70S FOR UNO/VIH.

RECOMMENDATIONS FOR TONIGHT  (FOR COORDINATION PURPOSES ONLY):
JLN/SE KS...THIS AM...SHOWERS AND THUNDERSTORMS DEVELOPING. WINDY.
TEMPERATURES RISING INTO THE 70S. THIS AFTERNOON...BECOMING PARTLY
CLOUDY. WIND SHIFTING TO THE WEST AND SOUTHWEST AT 15 TO 25 MPH. HIGH
70 TO 75.
SGF/AIZ...THIS AM...SHOWERS AND THUNDERSTORMS DEVELOPING BY MID MORNING
WINDY. TEMPERATURES RISING TO AROUND 70. THIS AFTERNOON...SHOWERS
AND THUNDERSTORMS ENDING THEN BECOMING. PARTLY CLOUDY. WIND SHIFTING TO
THE SOUTHWEST AT 15 TO 25 MPH. HIGH 70 TO 75.
VIH/UNO...THIS MORNING...INCREASING CLOUDINESS WITH SHOWERS AND
THUNDERSTORMS DEVELOPING BY NOON. TEMPERATURES RISING INTO THE MID
70S. THIS AFTERNOON...SHOWERS AND THUNDERSTORMS LIKELY. SOUTH WIND 15
OT 30 MPH AND GUSTY. HIGH 75 TO 80.
SGF NB 073/050 073/055 071 25512
JLN NB 078/052 075/055 075 255-3

TAGGART/GORDON/JOHNSON

STILL CONSIDERING WIND AVDY...WILL CALL TED AT 300 AM AFTER
COORDINATING WITH ICT/EAX/TUL/. STAY TUNED

In the hours before

Special weather statement, Apr 13, 11:45 AM CDT, 1 hour 54 minutes before
MOZ055>058-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT MON APR 13 1998

SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL MISSOURI...

BENTON            MARIES            MILLER            MORGAN

INCLUDING THE TOWNS OF...

WARSAW            VERSAILLES        TUSCUMBIA         VIENNA

LOW PRESSURE WAS LOCATED NEAR KANSAS CITY AT MIDDAY WITH A COLD FRONT
SOUTH THROUGH EXTREME EASTERN KANSAS AND INTO OKLAHOMA.
THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE KANSAS CITY AREA
AND ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST-NORTHEAST AT 35 MPH
THROUGH CENTRAL MISSOURI.

SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND HAIL
OF THREE-QUARTERS INCH AND GREATER.

STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Apr 13, 11:45 AM CDT, 1 hour 54 minutes before
MOZ055>058-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT MON APR 13 1998

SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL MISSOURI...

BENTON            MARIES            MILLER            MORGAN

INCLUDING THE TOWNS OF...

WARSAW            VERSAILLES        TUSCUMBIA         VIENNA

LOW PRESSURE WAS LOCATED NEAR KANSAS CITY AT MIDDAY WITH A COLD FRONT
SOUTH THROUGH EXTREME EASTERN KANSAS AND INTO OKLAHOMA.
THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE KANSAS CITY AREA
AND ARE EXPECTED TO INTENSIFY AS THEY MOVE EAST-NORTHEAST AT 35 MPH
THROUGH CENTRAL MISSOURI.

SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR GREATER AND HAIL
OF THREE-QUARTERS INCH AND GREATER.

STAY TUNED TO LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Apr 13, 1:00 PM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 13 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL AND SOUTH CENTRAL
MISSOURI THIS AFTERNOON...

SEVERE THUNDERSTORM WATCH NUMBER 203 IS IN EFFECT UNTIL 5 PM FOR
BENTON...MORGAN...MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI.
ADDITIONAL WATCHES MAY BE ISSUED LATER THIS AFTERNOON FOR PARTS OF
SOUTHERN MISSOURI.

THE MAIN THREAT FOR SEVERE WEATHER IS FROM 1 PM UNTIL 7 PM TODAY AND
INCLUDES LOCATIONS MAINLY NORTH AND EAST OF SPRINGFIELD...OR ALONG
AND EAST OF A WARSAW TO BUFFALO TO MARSHFIELD TO GAINESVILLE LINE.

AT MIDDAY..SURFACE LOW PRESSURE WAS IN NORTHWEST MISSOURI WITH A COLD
FRONT SOUTH ALONG THE KANSAS/MISSOURI BORDER AND THEN INTO EASTERN
OKLAHOMA.
THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE.  COLDER AIR
ALOFT ASSOCIATED WITH THE FRONT WILL MOVE OVER CENTRAL AND SOUTH
CENTRAL MISSOURI THIS AFTERNOON INCREASING THE INSTABILITY AND
ALLOWING FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP.  THE
MAIN THREAT WILL BE LARGE HAIL...THREE-QUARTER INCH AND LARGER...AND
WIND GUSTS IN EXCESS OF 60 MPH.

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR
ACTIVATION THIS AFTERNOON.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:45 PM CDTSevere Thunderstorm WarningSGFPhelps35 min
Apr 13, 4:22 PM CDTSevere Thunderstorm WarningSGFDent33 min
Apr 13, 5:59 PM CDTSevere Thunderstorm WarningSGFOregon51 min
Apr 13, 6:15 PM CDTTornado WarningSGFOregon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.